Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 169, NWS Grand Forks, ND

September 20, 2007Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2007, 10:47 AM CDT for Polk County, Red Lake County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 10:47 AM CDT (15:47 UTC)
Expired
Sep 20, 2007, 11:13 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:50 AM CDTHAIL 0.889 Se Euclid, MNHAIL COVERED GROUND.
Sep 20, 10:52 AM CDTHAIL 11 S Wylie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201547
SVRFGF
MNC119-125-201615-
/O.NEW.KFGF.SV.W.0169.070920T1547Z-070920T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1047 AM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  RED LAKE COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1115 AM CDT

* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 4 MILES WEST OF GENTILLY...OR 27 MILES EAST OF GRAND
  FORKS...MOVING TO THE NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED LAKE FALLS AT 1055 AM CDT...
  TERREBONNE AT 1100 AM CDT...
  PLUMMER AT 1110 AM CDT...
  8 MILES WEST OF ROLAND AT 1115 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4796 9646 4796 9574 4767 9631 4786 9664
TIME...MOT...LOC 1547Z 244DEG 48KT 4782 9644

$$

7
2 follow-up statements
000 
WWUS53 KFGF 201605
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 AM CDT THU SEP 20 2007

MNC119-125-201615-
/O.CON.KFGF.SV.W.0169.000000T0000Z-070920T1615Z/
RED LAKE MN-POLK MN-
1103 AM CDT THU SEP 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL POLK AND RED LAKE COUNTIES...

AT 1059 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH 
QUARTER SIZE HAIL AT WYLIE AT 1052 AM CDT. THE STORM WAS LOCATED 2 
MILES EAST OF RED LAKE FALLS...OR 16 MILES SOUTH OF THIEF RIVER 
FALLS...MOVING TO THE NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLUMMER BY 1110 AM CDT...
  8 MILES WEST OF ROLAND BY 1115 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4796 9646 4796 9574 4767 9631 4786 9664
TIME...MOT...LOC 1603Z 244DEG 48KT 4791 9615

$$

7
000 
WWUS53 KFGF 201613
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 AM CDT THU SEP 20 2007

MNC119-125-201623-
/O.CAN.KFGF.SV.W.0169.000000T0000Z-070920T1615Z/
RED LAKE MN-POLK MN-
1113 AM CDT THU SEP 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK AND RED LAKE
COUNTIES IS CANCELLED...

AT 1113 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF RED LAKE
AND CENTRAL POLK COUNTIES. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4796 9646 4796 9574 4767 9631 4786 9664
TIME...MOT...LOC 1613Z 244DEG 48KT 4797 9597

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:30 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 20, 9:30 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT THU SEP 20 2007

FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN CHANCES/COVERAGE AND
INTENSITY AS WELL AS TEMPERATURES.

CONVECTIVE COMPLEX OVER NE SD/SE ND AND WEST CENTRAL MN DRIVEN BY
MID LEVEL SHORTWAVE LIFTING NORTHEAST AND IMPRESSIVE LOW LEVEL JET
CONVERGENCE IN WARM ADVECTION ZONE. STRONGEST WARM ADVECTION AND
CONVERGENCE WITH LOW LEVEL JET GRADUALLY SHIFTS E DURING DAY SO
EXPECT CONVECTION TO FOLLOW. HAVE RECONFIGURED POPS BASED ON CURRENT
RADAR TRENDS AND EXPECTED PROPAGATION KEEPING HIGHEST POPS ACROSS
E-SE FA. DID NOT MAKE MAJOR CHANGES TO CURRENT MID RANGE AFTERNOON
POPS AS WILL HAVE TO SEE HOW FAR WARM FRONTAL BOUNDARY LIFTS NORTH
AND DEGREE OF INSOLATION TO DESTABILIZE COLUMN. WITH DEGREE OF
UNCERTAINTY ON SOLAR POTENTIAL WILL LEAVE TEMPERATURES AS IS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 20, 5:04 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
504 AM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING FOR AREAS GENERALLY SOUTH AND EAST OF A LINE
FROM GRAND FORKS TO VALLEY CITY. THE MAIN THREAT FROM THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT FROM THE SOUTHERN
RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. IN ADDITION THE PUBLIC
IS ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:55 AM CDTSevere Thunderstorm WarningFGFPennington35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.